Sunday, November 4, 2012

Take This Drug and Shove It

So I woke up this morning. Ish. And I dragged myself into the shower. And I looked back at this nightmarish week (and I mean this in a sort-of literal sense - it's not that anything especially bad happened to me, it's just that everything felt uncanny and skewed and subtly but unmistakably wrong, like it does in a nightmare). And I pictured doing it all over again for another week, and then another.

And then I thought, well fuck that.

It gets so hard to get any clarity once you start putting something like this in your system. I know it feels bad, but I cling to this idea that maybe it has to be bad in order to then get better. He's a psychiatrist, he knows about the drugs, is what I've been thinking all week. But, I thought today, he doesn't know about me, or how my brain works, or what this feels like for me, or what my life is like - not like I do. I'm the expert in me.

Before I started this (in case I've been unintentionally cryptic about 'this': my sleep doctor, who is also a psychiatrist, added a new antidepressant which he said was different from most other antidepressants, worked on the two areas of the brain that produce physical and mental symptoms of anxiety, and was also a sleep aid. This is in addition to the antidepressant I'm still taking, at a reduced dose) I was feeling better. Not all better, but better. It was a little easier to get up in the morning. My anxiety was bad, but I was managing it. Now I feel like I've gone backwards. Waking up in the morning is ten times harder, which makes me feel lazy and more depressed. I have to save up all my energy to do one thing in a day before I have to rest because I feel like the world is constantly pitching and rolling and coming at me like sleet, or arrows. When I stayed home to answer the door at Halloween, every doorbell - which I was expecting - sent me into a full-body seizure adrenaline-dump (which I'm thinking is not a strong endorsement for a drug that promises to alleviate symptoms of anxiety). I had to leave a really great dinner party early last night because someone cranked up the music, and suddenly the loud-noise sensitivity morphed into this thing where I felt like the music was crushing me and squeezing all the air out of my lungs (is aural claustrophobia an actual thing, or have I actually invented a new, really-messed-up side effect?)

I could stay the course. I could put myself, and my husband, and my kids, and my friends, through another week or another month of this, in the possibly-vain hope that I will emerge with something better than what I had before. At this point, I don't think the cost is worth the possible future benefit.

Thanks for all the helpful words. I will try really hard to blog about something other than how high I am for the rest of November.

10 comments:

Nan | Wrath Of Mom said...

Aural claustrophobia! I get that -- where it feels like the noise is a threat and you get a pressure in your chest. Ugh. Hate that. Car stereos are the bane of my existance.

I don't know anything about drugs -- prescription or otherwise -- but I am big believer in trusting your instincts. Listen to them. Plus I know you've got a great support system w/ your husband, mom, sister & Pam -- so whatever you decide, WHENEVER you decide, your not-at-all vain hopes will come to be. Bet on it.

Good luck. Stay safe.

StephLove said...

Sounds like the right decision.

Julie said...

hmm, why didn't the sleeop doctor wait until you were on the machine for a little while longer to see if it was going to help before trying a new drug. grrr. glad you are goign to dump it. you haven't seemed yourself for the pastt week or so. can't wait to see you friday!!

Pam said...

You are so right. You are the expert on YOU. It will get worked out and you have all my support, love and silliness behind you as you get there. Maybe ice cream will help too.

clara said...

You know how they say "you know your kids best" well you know what you know even better than your kids? YOURSELF.

Magawd the drug sounds awful. Just awful. I want you to feel better.

Nicole said...

You know what? He may be an expert but experts make mistakes and he doesn't really know you at all.

I wonder if maybe the sleep machine thing, if allowed to continue working, would just keep improving things, since you were feeling better. I'm absolutely no expert, but I do know if someone hasn't been sleeping well for 30 years, maybe it takes time to catch up and feel better, and adding a new drug that was giving you such horrible side effects is not helping matters. I mean, if a drug is making you feel terrible and badly drunk and you can't function, maybe that WORSENS the depressed feelings? I don't know. I think you're right to trust your instincts.

Lynn said...

Sounds like you're making the right choice...but it's also heartbreaking to hear how tough this past week has been for you. Hope you'll be turning a corner next week. Hugs! :)

Hannah said...

Aural claustrophobia is DEFINITELY a thing, because that's how I react when the noise gets to a certain level. When I'm depressed and/or overtired, the level is lower than it is when I'm feeling well and have inner resources to spare.

I've only had a year or so of baby-induced interrupted sleep, and it has just about broken me. One night of proper sleep - ONE NIGHT - and I felt like a completely different person. I agree that you should give the machine a chance to work. I've taken different anti-depressants over the years and while the side effects are never much fun, I've never experienced anything as bad as you've described the past week. I think you're making the right decision here.

Kim said...

My god. I actually freaked out a little bit just reading this.

First--I swear that aural claustrophobia must be a thing. I know it's happened to me. It's actually happened at Chapters a few times when the music was too loud and I felt like I couldn't even read the book titles.

Second--YES, my god, you are only just now getting decent sleep. This pill on top of it making you feel like you're trapped in a funhouse? I'd be having second, third, and fourth thoughts too.

Amber Strocel said...

You are the expert in you.

I hope dumping the drug helps.